Archive for the ‘Bleeding’ Category
A patient on an anticoagulant (blood thinner) may bleed more easily and it may be more difficult to stop bleeding. To help stop bleeding with minor cuts or nosebleeds, several over-the-counter products are available and may be helpful. Read the rest of this entry »
Emily Hawes, UNC School of Pharmacy, writes…
Patients on blood thinners are at increased risk for bleeding. This can be easy to recognize external bleeding (bruising, bleeding from a cut, nosebleeds, etc.) or more occult internal bleeding. Patients need to know how to recognize abnormal bleeding. If any of the below signs of abnormal bleeding occur patients need to respond immediately and contact their physician, to avoid a delay in diagnosis.
These are the signs and symptoms patients should look out for: Read the rest of this entry »
Major and life-threatening bleeding is expected to occur in some patients treated with Pradaxa® (=Dabigatran). The question will then urgently arise how to best treat such catastrophic bleeding. As there have been no data published on this topic in the peer-reviewed medical literature, we don’t know how to best manage a patient with major and life-threatening bleeding Read the rest of this entry »
A recent summary of all published good quality trials (randomized, placebo-controlled) shows that taking vitamin E supplements slightly increases a person’s risk for bleeding into the brain (reference 1). My conclusions: (a) I caution against the use of daily vitamin E supplementation, and (b) I advise against the use of vitamin E in patients who are already at a higher risk for bleeding, such as those who are on a blood thinner (warfarin and others) or an anti-platelet drug (aspirin, Plavix® and others). Read the rest of this entry »